The opioid epidemic in the United States is responsible for a significant number of overdose deaths annually. But what can be done to reduce the overdose risk for those still alive and struggling with addiction? For starters, recognizing fentanyl overdose symptoms and knowing what to do when someone needs help can save a life. Additionally, helping yourself or a loved one seek professional addiction treatment services can help one more person combat opioid addiction. Remember, it’s never too late to ask for help.
Facts About Fentanyl
Before you can understand why fentanyl overdose symptoms have caused so many deaths in United States, you need to know how this drug works. Fentanyl is a synthetic opioid approximately 50 to 100 times stronger than morphine. This high strength or potency in fentanyl is a major contributor to more than 75,000 synthetic opioid-related overdose deaths in the United States in 2021.
Fentanyl is divided into two main categories: pharmaceutical fentanyl and illicitly manufactured fentanyl. Although both forms of the drug are considered powerful, synthetic opioids, illicitly manufactured fentanyl is almost impossible to control or monitor. In short, it’s impossible to know what’s in illegal fentanyl. This makes it more dangerous than fentanyl prescribed for severe pain often associated with surgery or late-stage cancer.
Why Taking Fentanyl Comes With a High Overdose Risk
Although opioid addictions can begin from taking either pharmaceutical fentanyl or illicitly manufactured fentanyl, fentanyl-related overdoses are often linked to illicitly manufactured fentanyl. One of the biggest reasons for this is that other drugs purchased on the street are frequently unknowingly cut with powdered fentanyl. The most common drugs involved in these mixtures are heroin, cocaine, and methamphetamine.
Fentanyl-laced drugs put users at risk of experiencing fentanyl overdose symptoms because they often underestimate the potency of the drugs they are taking. Users are never fully aware of what substances are present in illicit drugs. As a result, fentanyl and other synthetic opioids contribute to the highest number of overdose-related deaths in the United States.
Fentanyl Overdose Symptoms
Fentanyl overdose symptoms can include:
- Small or “pinpoint” pupils
- Nausea and vomiting
- Losing consciousness
- Slow, weak, or stopped breathing
- Respiratory depression
- Decreased heart rate
- Choking or gurgling sounds
- Cold and/or clammy skin
- Blue-colored lips or nails
- Limp body
What to Do if Someone Experiences Fentanyl Overdose Symptoms
In some circumstances, it may be difficult to recognize if someone is high or experiencing fentanyl overdose symptoms. However, if you are unsure, it’s best to treat it as an overdose to ensure they receive proper medical attention. Immediately call 911 and administer naloxone if possible. Naloxone, also known as Narcan, is a life-saving medication used to “reverse” opioid overdoses. It typically comes in the form of a nasal spray or injectable and can be purchased from local pharmacies in Florida.
Every minute following an overdose is crucial. If you know someone who has a substance use disorder and uses opioids, carrying naloxone could save their life. But to keep people safe from fentanyl overdose symptoms in the long term, it’s important to pursue professional addiction treatment.
Treatment Options After a Fentanyl Overdose
The best way to avoid the risk of an overdose is to eliminate any potential exposure to fentanyl. The Willough at Naples offers a number of programs to help those struggling with addiction whether they have experienced a fentanyl overdose in the past or not. It’s impossible to reduce your chances of experiencing fentanyl overdose symptoms to zero if you’re continuing to use PF. The only way to make a full recovery and eliminate exposure is to get help for your addiction.
Those who have experienced fentanyl overdose symptoms are at a higher risk of overdosing again. With that in mind, undergoing the medical detox process is more effective in helping individuals stay sober once they have completed treatment. Although fentanyl may not have the same withdrawal effects as other opioids, attempting to recover without medical attention can have negative effects on the body.
Taking opioids for a prolonged period can change the functioning of your nerve receptors, causing you to need the substance to function. When you stop using opioids, you can become ill because your body is physically dependent on them to function. When you start treatment with a medical detox program, you receive 24/7 care and monitoring. This keeps you safe and allows you to start your recovery journey without the risk of exposure to fentanyl.
At The Willough at Naples, you’re not alone in any phase of recovery. If you are battling the mental and physical side effects of fentanyl overdose symptoms, your care team will be right by your side. Patients are surrounded by peers who share similar experiences in addition to mental health professionals, physicians, and other medical staff. With help, your emotional and physical well-being will be at the forefront of your recovery.
According to the National Institute on Drug Abuse, nearly half of all people diagnosed with a mental health disorder will experience a substance use disorder and vice versa. Although substance abuse can begin at any age, it often begins in adolescence. This is because symptoms of many health disorders become visible at this time. As a result, those who use opioids at a young age are at a high risk of experiencing fentanyl overdose symptoms since prolonged tolerance and dependence have had more time to develop.
An effective dual diagnosis program gets to the root of your drug addiction by simultaneously treating your mental health disorder and your substance use disorder. Approaching recovery from a comprehensive angle can help you heal beyond the symptoms of your addiction. Through a combination of treatment modalities, you can improve your mental wellness while recovering from an opioid overdose.
One such addiction treatment method includes cognitive behavioral therapy (CBT). With this type of therapy, you learn healthy patterns of thought and behavior to minimize mental illness symptoms. As a result, you may begin to better understand how the relationship between your co-occurring disorders impacts your long-term wellness. You may also benefit from other programs such as group therapy, family education, relapse prevention planning, and more.
Long-Term Addiction Support in Florida
The most effective way to prevent and treat fentanyl overdose symptoms is through a comprehensive mental health and addiction treatment program. The Willough at Naples provides a nurturing environment for recovery to all patients seeking support for long-term recovery. With the help of addiction specialists and a care team of mental health professionals, you can beat addiction.
If you have any questions about the treatment programs at The Willough at Naples, give our admissions office a call at 800-722-0100. You can also fill out a contact form online. The recovery support you need is right here when you’re ready.